Skin Changes - Hand-Foot Skin Reaction

Definition

Hand-foot skin reaction (HFSR) refers to symptoms affecting the hands and/or feet associated with multikinase inhibitors.1

Hand-foot skin reaction is distinct from the Hand-foot syndrome (HFS; also known as palmar-plantar erythrodysesthesia) associated with chemotherapy agents including 5-fluorouracil and capecitabine.1 HFS presents with diffuse painful oedema and redness of palms and soles. Whereas HFSR is dose-dependent and very characteristically localizes to areas of pressure or friction on the skin, such as on the heels, metatarsal heads, and areas of friction caused by shoes or manual labour. Lesions are sharply demarcated, erythematous, oedematous, painful and very tender blisters that evolve into inflamed and painful skin adjacent to the calluses.2

Incidence

Apart from imatinib, in which the frequency cannot be estimated on currently available data, HFSR is reported with an incidence of ≥1% to 45% in patients treated with multikinase inhibitors.3-7

Pathological Features

Include epidermal keratinocyte Apoptosis, dyskeratosis and vacuolar degeneration with intraepidermal blister formation followed by massive acanthosis, papillomatosis and parakeratotic hyperkeratosis.2

Onset

Initial symptoms of HFSR (often a mild-to-moderate cutaneous reaction)9,10 with multikinase inhibitors typically appear within the first 2–6 weeks of treatment.3,6,11,12 Several weeks after initial symptoms, thickened or Hyperkeratotic skin may appear, which may be painful and impair range of motion, and function, and weight bearing.10

Resolution

Symptoms of HFSR may diminish as treatment continues6 and usually it can be successfully controlled with appropriate management.10-11, 13-14 Also see management of Hand-foot Skin Reaction.

Grading and Lesion Characteristics

According to the NCI-CTCAE V4.03,8 there is no grading for HFSR specifically but one could use the grading Palmar-plantar erythrodysesthesia syndrome. It is defined as “A disorder characterised by redness, marked discomfort, swelling, and tingling in the palms of the hands or the soles of the feet.”

Grade 1 (mild) Hand-Foot Skin Reaction

  • The NCI-CTCAE v4.03 definition for grade 1 Palmar-plantar erythrodysesthesia syndrome reads: Minimal skin changes OR dermatitis (e.g., Erythema, oedema, or hyperkeratosis) without pain.

Grade 2 (moderate) Hand-Foot Skin Reaction

  • The NCI-CTCAE v4.03 definition for grade 2 Palmar-plantar erythrodysesthesia syndrome reads: Skin changes (e.g., peeling, blisters, bleeding, oedema, or hyperkeratosis) with pain; slightly limiting Instrumental ADL.

Grade 3 (Severe) Hand-Foot Skin Reaction

  • The NCI-CTCAE v4.03 definition for grade 3 Palmar-plantar erythrodysesthesia syndrome reads: Severe skin changes (e.g., peeling, blisters, bleeding, oedema, or hyperkeratosis) with pain; limiting self-care ADL.

Hand-Foot Skin Reaction by grade

References

1Gomez P, Lacouture ME. Clinical presentation and management of hand-foot skin reaction associated with sorafenib in combination with cytotoxic chemotherapy: experience in breast cancer. The Oncologist. 2011;16:1508 –1519.
2Segaert S, et al. Skin toxicities of targeted therapies. Eur J Cancer. 2009;45:295-308.
3European Medicines Agency. Stivarga® (regorafenib) Summary of Product Characteristics 2013.
4European Medicines Agency. Nexavar® (sorafenib) Summary of Product Characteristics 2014.
5European Medicines Agency. Caprelsa® (vandetanib) Summary of Product Characteristics 2014.
6European Medicines Agency. Sutent® (sunitinib) Summary of Product Characteristics 2014.
7European Medicines Agency. Glivec® (imatinib) Summary of Product Characteristics 2014.
8National Cancer Institute Cancer Therapy Evaluation Program. Common Terminology Criteria for Adverse Events and Common Toxicity Criteria [v4.0]. 15-12-2010. (accessed 22 August 2014)
9Wood LS, et al. Practical considerations in the management of hand-foot skin reaction caused by multikinase inhibitors. Commun Oncol.2010;7:23–29.
10Lacouture ME, et al. Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist.2008;13:1001–1011.
11De Wit M, et al. Prevention and management of adverse events related to regorafenib. Support Care Cancer.2014;22:837–846.
12McLellan B, Kerr H. Cutaneous toxicities of the multikinase inhibitors sorafenib and sunitinib. Dermatol Ther.2011;24:396–400.
13Autier J, et al. Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinase inhibitor. Arch Dermatol.2008;144:886–892.
14Anderson R, et al. Search for evidence-based approaches for the prevention and palliation of hand-foot skin reaction (HFSR) caused by the multikinase inhibitors (MKIs). Oncologist.2009;14:291–302.

Last update: 22 August 2014